Hail, Crook
- When
- May 22, 4:45 PM MST to 5:00 PM MST
- Where
- Crook County, 6.65 mi SW of Aladdin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.584, -104.290
A slow-moving severe thunderstorm drifted north-northwest across central and northwestern Crook County. The storm produced large hail and strong wind gusts, especially in the Hulett area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow-moving severe thunderstorm drifted north-northwest across central and northwestern Crook County. The storm produced large hail and strong wind gusts, especially in the Hulett area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 4:29 PM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 529 PM MDT THU MAY 22 2014 .UPDATE... ISSUED AT 523 PM MDT THU MAY 22 2014 RAISED POPS FOR NERN WY AND AROUND THE NRN PERIPHERY OF THE BLKHLS FOR THIS EVE BASED ON RADAR OBSERVATIONS. && .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT ISSUED AT 230 PM MDT THU MAY 22 2014 CURRENT SURFACE MAP PLACES HIGH PRESSURE ACROSS MINNESOTA...WITH RETURN FLOW ACROSS THE HIGH PLAINS. UPPER LOW CONTINUES TO SPIN ACROSS THE SOUTHWESTERN U.S. WITH RIDGE AXIS ACROSS THE NORTHERN PLAINS. MLCAPE AROUND 1000 J/KG ACROSS NORTHEAST WYOMING/FAR WESTERN SOUTH DAKOTA...HOWEVER WEAK CAP AND LACK OF FORCING HAS KEPT THUNDERSTORM DEVELOPMENT ACROSS THE BLACK HILLS. MARGINAL SHEAR FOR ROTATING UPDRAFTS. VERY SLOW STORM MOVEMENT. MAIN THREAT THROUGH THIS EVENING WILL BE SMALL HAIL AND LOCALLY HEAVY RAINFALL. LATEST RUN OF THE HRRR KEEPS SOME THUNDERSTORM ACTIVITY ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA UNTIL AFTER MIDNIGHT. SIMILAR SETUP ACROSS THE AREA FOR FRIDAY. MAIN DIFFERENCE WILL BE STRONGER SHORTWAVE LIFTING NORTHWARD THROUGH WYOMING/WESTERN NEBRASKA FRIDAY AFTERNOON. WITH STRONGER FORCING...MORE WIDESPREAD THUNDERSTORM ACTIVITY FRIDAY AFTERNOON/EVENING. SHEAR A LITTLE STRONGER...SO A FEW SEVERE HAIL STORMS POSSIBLE. SLOW MOVEMENT AND HIGH PRECIPITABLE WATER WILL RESULT IN LOCALLY HEAVY RAINFALL. && .LONG TERM...SATURDAY THROUGH THURSDAY ISSUED AT 230 PM MDT THU MAY 22 2014 SOUTHWEST FLOW ALOFT REMAINS ACROSS THE REGION THIS WEEKEND...WITH SEVERAL SHORTWAVE DISTURBANCES EJECTING OUT OF A PERSISTENT TROF/CUT OFF LOW OVER THE WESTERN UNITED STATES. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY...WITH THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS EACH DAY. MEDIUM RANGE MODELS CONTINUE TO SHOW SOMEWHAT GOOD AGREEMENT ON THE TRACK AND TIMING OF UPPER LOW AS IT FINALLY MOVES FROM THE SOUTHWEST CONUS INTO THE CENTRAL PLAINS LATE THROUGH THE HOLIDAY WEEKEND. CHANCES FOR PCPN SHOULD DECREASE ACROSS MUCH OF THE AREA BY MONDAY AS THE LOW TRACKS SOUTH AND EAST OF THE REGION. CHANCES FOR PCPN COULD INCREASE AGAIN FOR THE SECOND HALF OF THE WEEK AS FLOW ALOFT RETURNS TO THE SOUTHWEST. TEMPERATURES WILL BE A BIT ABOVE AVERAGE THROUGH THE PERIOD...WITH HIGHS IN THE 70S AND LOWER 80S ON THE PLAINS...60S AND LOWER 70S ACROSS THE BLACK HILLS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 523 PM MDT THU MAY 22 2014 SCT TSTMS...MAINLY ACRS NERN WY AND THE BLKHLS AREA THIS EVE...WILL PRODUCE AREAS OF IFR CONDITIONS WITH SMALL HAIL AND HEAVY RAIN. EXPECT MOST ACTIVITY TO DECREASE BY MID/LATE EVENING. VFR CONDITIONS WILL CONTINUE OUTSIDE OF ANY TSTM ACTIVITY. SCT TSTMS EXPECTED AGAIN FRIDAY AFTN. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...JOHNSON SHORT TERM...7 LONG TERM...13 AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1007 AM MDT THU MAY 22 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1007 AM MDT (1107 AM CDT) THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER NORTHEAST WYOMING... THE BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA. A FEW OF THE THUNDERSTORMS MAY PRODUCE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND... WITH A DAILY CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT THU MAY 22 2014
SDZ024-222315-
NORTHERN BLACK HILLS SD-
429 PM MDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE AND EXTREME
SOUTHWESTERN MEADE COUNTIES UNTIL 515 PM MDT...
AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM BROWNSVILLE TO
CHEYENNE CROSSING...AND MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
AREAS FROM NEAR CHEYENNE CROSSING TO BROWNSVILLE AND ROUBAIX.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4432 10399 4435 10360 4434 10358 4421 10357
4420 10397
TIME...MOT...LOC 2227Z 297DEG 2KT 4427 10361 4427 10388
CALDERONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT THU MAY 22 2014
SDZ028-222330-
CENTRAL BLACK HILLS SD-
442 PM MDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
530 PM MDT...
AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SILVER CITY...OR 12 MILES NORTH OF HILL
CITY. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SILVER CITY...
PACTOLA RESERVOIR...
JOHNSON SIDING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4414 10367 4414 10351 4408 10339 4402 10350
4408 10373
TIME...MOT...LOC 2242Z 269DEG 0KT 4411 10357
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 459 PM MDT THU MAY 22 2014 WYZ054-055-222345- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 459 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 545 PM MDT... AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN GILLETTE...MOVING NORTH AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 121 AND 135... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4431 10559 4430 10531 4417 10534 4418 10558 TIME...MOT...LOC 2259Z 183DEG 5KT 4424 10548 BARBER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT THU MAY 22 2014
WYZ054-055-230000-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
522 PM MDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CAMPBELL COUNTY UNTIL 600
PM MDT...
AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTH OF SAVAGETON...OR 23 MILES
SOUTHWEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN CAMPBELL COUNTY.
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 98 AND
107...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4428 10588 4411 10571 4401 10593 4407 10602
4417 10603
TIME...MOT...LOC 2322Z 226DEG 10KT 4414 10591
BARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 535 PM MDT THU MAY 22 2014 SDZ024-025-WYZ057-230015- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-WYOMING BLACK HILLS WY- 535 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 615 PM MDT... AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF WARREN PEAK TO 3 MILES WEST OF DOWNTOWN SPEARFISH...AND NEARLY STATIONARY. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BEULAH... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND 9... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 193 AND 207... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4459 10443 4457 10386 4444 10392 4446 10451 TIME...MOT...LOC 2335Z 248DEG 4KT 4452 10432 4450 10390 CALDERON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 543 PM MDT THU MAY 22 2014 WYZ054-230030- NORTHERN CAMPBELL WY- 543 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 630 PM MDT... AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF WYODAK...OR 8 MILES NORTHEAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL CAMPBELL COUNTY. THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 131 AND 134... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4450 10543 4442 10522 4428 10536 4436 10555 TIME...MOT...LOC 2343Z 210DEG 8KT 4439 10541 BARBER
The Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail to tennis ball size damaged buildings and automobiles.
Thunderstorm winds blew over an outbuilding, blew a 20-by-30 foot barn off its foundation, and damaged roofs southwest of Hulett along WY Highway 24.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511365, 511366, 511368, 511369, 511370.